Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 280, NWS Omaha, NE

August 6, 20114 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 6, 2011, 9:10 PM CDT for 4 counties in Nebraska. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2011, 9:10 PM CDT (02:10 UTC)
Expired
Aug 6, 2011, 9:37 PM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, NE, Pierce County, NE, Stanton County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 142 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 9:15 PM CDTHAIL 1.51 W Pierce, NEMOST OF THE HAIL WAS QUARTER-SIZED...BUT A FEW WERE LARGER /PING-PONG SIZED/

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 5:32 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3454 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3454 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
1.9
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WUUS53 KOAX 070210
SVROAX
NEC119-139-167-179-070300-
/O.NEW.KOAX.SV.W.0280.110807T0210Z-110807T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
910 PM CDT SAT AUG 6 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MADISON COUNTY IN NORTHEAST NEBRASKA...
  SOUTHERN PIERCE COUNTY IN NORTHEAST NEBRASKA...
  NORTHWESTERN STANTON COUNTY IN NORTHEAST NEBRASKA...
  SOUTHWESTERN WAYNE COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 1000 PM CDT

* AT 905 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS OF AROUND 60 MPH OR HIGHER.  THIS STORM WAS LOCATED
  8 MILES SOUTH OF PLAINVIEW...OR 23 MILES NORTHWEST OF NORFOLK...AND
  MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORFOLK...PIERCE...HADAR...HOSKINS...FOSTER AND WILLOW CREEK STATE
  RECREATION AREA.

THE WARNED AREA INCLUDES HIGHWAY 81 IN NEBRASKA BETWEEN MILE MARKERS
155 AND 171.

THE WARNED AREA INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS
70 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN QUICKLY FLOOD ROADS...SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4232 9783 4223 9718 4193 9728 4209 9783
      4218 9784
TIME...MOT...LOC 0210Z 286DEG 22KT 4222 9775
WIND...HAIL 60MPH 1.00IN

$$

FOBERT
1 follow-up statement
545 
WWUS53 KOAX 070237
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
937 PM CDT SAT AUG 6 2011

NEC119-139-167-179-070247-
/O.CAN.KOAX.SV.W.0280.000000T0000Z-110807T0300Z/
MADISON NE-PIERCE NE-WAYNE NE-STANTON NE-
937 PM CDT SAT AUG 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STANTON...
SOUTHWESTERN WAYNE...SOUTHERN PIERCE AND NORTHERN MADISON COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.

LAT...LON 4232 9783 4223 9718 4193 9728 4209 9783
      4218 9784
TIME...MOT...LOC 0237Z 286DEG 22KT 4217 9754

$$

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:44 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 6, 3:44 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
344 PM CDT SAT AUG 6 2011

.SHORT TERM...TONIGHT.
NOT MAKING ANY SIGNIFICANT CHANGES TO THE OVERNIGHT FORECAST. SKIES
HAVE CLEARED ACROSS EASTERN NEBRASKA AND WESTERN IOWA THIS AFTERNOON
ALLOWING FOR GOOD SURFACE HEATING. THIS SHOULD HELP DESTABILIZE THE
ATMOSPHERE AHEAD OF THE APPROACHING COLD FRONT AND ERODE WHAT CAP WE
HAVE. BEST UPPER SUPPORT IS STILL EXPECTED TO REMAIN FAIRLY WELL
NORTH OF THE FORECAST AREA...BUT LOW LEVEL CONVERGENCE AND WEAK
UPPER SUPPORT STILL POINTS TO A SCATTERED TO BROKEN LINE OF
CONVECTION ADVANCING ACROSS THE AREA THROUGH THE EVENING...EXITING
THE SOUTHEAST BEFORE SUN UP. INSTABILITY AND 0-6KM SHEAR ARE STILL
FORECAST TO BE SUFFICIENT FOR AT LEAST ISOLATED SEVERE
THUNDERSTORMS. DO NOT BELIEVE COVERAGE WILL BE HIGH ENOUGH RIGHT NOW
TO ADD SEVERE WORDING TO THE PRODUCTS.
&&

.LONG TERM...SUNDAY THROUGH SATURDAY

THERE WILL BE A BRIEF BREAK IN THUNDERSTORM ACTIVITY DURING THE
MORNING HOURS SUNDAY...BEFORE THE NEXT SYSTEM MOVES THROUGH IN FAST
NORTHWEST FLOW. RAIN CHANCES DURING THE AFTERNOON HOURS WILL BE
HIGHEST IN THE SOUTHWEST ZONES...BUT WILL STILL BE LOW END CHANCE
POPS. WITH MOISTURE CONTINUING TO INCREASE AHEAD OF WARM FRONT
MOVING NORTH SUNDAY NIGHT...HAVE INCREASED POPS AREA WIDE...
ESPECIALLY AFTER MIDNIGHT...BUT HAVE HELD OFF ON GOING LIKELY
WORDING. THIS WILL HAVE TO BE MONITORED...AS MODELS ARE COMING INTO
AGREEMENT OF DEVELOPMENT ALONG THIS BOUNDARY. WHILE SEVERE WEATHER
IS A POSSIBILITY...MAINLY WINDS...ANY ELEVATED STORM COULD BRING
LARGE HAIL...AND FLOODING WILL BE A CONCERN WITH ANY TRAINING STORMS.

IN THE FAST MOVING FLOW...ANOTHER COLD FRONT WILL ENTER THE AREA
MONDAY AFTERNOON AND OVERNIGHT. WHILE SEVERE STORMS CAN NOT BE RULED
OUT...THE BEST CHANCES WILL BE SOUTH OF THE AREA.

NORTHWEST FLOW WILL CONTINUE THROUGH THE EXTENDED...WITH SEVERAL
SHORTWAVES MOVING ACROSS THE AREA. THUNDERSTORMS CHANCES WILL
CONTINUE...BUT WILL BE SCATTERED IN NATURE.
&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

ALL SITES HAVE IMPROVED TO VFR AND EXPECT VFR CONDITIONS TO PREVAIL
THROUGH THIS FORECAST PERIOD OUTSIDE OF CONVECTIVE ACTIVITY.
ISOLATED CONVECTION IS POSSIBLE AREA WIDE AFTER 20Z...BUT MAIN
THREAT WILL BE BE WITH MORE ORGANIZED SCATTERED CONVECTION AHEAD OF
AN APPROACHING COLD FRONT. BEST CHANCES FOR KOFK BETWEEN 22Z AND
02Z...KOMA 03Z TO 07Z...AND KLNK 04Z TO 08Z. SOUTHERLY WINDS WILL
CONTINUE AROUND 8 TO 12 KTS AHEAD OF THE FRONT...BECOMING NORTHWEST
BEHIND THE STORMS.
&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SENA/NIPPER
Hazardous weather outlook, Aug 6, 7:01 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
701 PM CDT SAT AUG 6 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071415-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
701 PM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING
ACROSS MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA. A FEW OF THE
STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN HAZARDS. ANY THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN
AS WELL.

A COLD FRONT DRIFTING SOUTHEAST THROUGH EASTERN NEBRASKA THIS
EVENING...COMBINED WITH HIGH INSTABILITY OVER THE AREA...WILL
TRIGGER THE SEVERE THUNDERSTORMS. THE STORMS WILL TRACK TO THE
EAST AND SOUTHEAST AT ABOUT 20 OR 25 MPH. THE STORMS SHOULD SWEEP
THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA BY ABOUT MIDNIGHT OR 1
AM.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

INTERMITTENT THUNDERSTORM CHANCES WILL CONTINUE ACROSS PARTS OF
THE AREA INTO EARLY NEXT WEEK AS NUMEROUS WEATHER DISTURBANCES
MOVE ACROSS THE PLAINS. A FEW SEVERE THUNDERSTORMS WILL BE
POSSIBLE SUNDAY NIGHT...AND THERE MAY BE ANOTHER THREAT FOR STRONG
STORMS MONDAY AFTERNOON AND MONDAY NIGHT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

In the hours before

Local storm report, Aug 6, 9:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
903 PM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             KIRKMAN                 41.73N 95.27W
08/06/2011  E1.75 INCH       SHELBY             IA   FIRE DEPT/RESCUE

            HAIL BROKE WINDSHIELDS. WAS AT LEAST GOLFBALL SIZE.
            RELAYED BY EMERGENCY MANAGER.

&&

BMAYES
Local storm report, Aug 6, 9:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
904 PM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND GST     NEBRASKA CITY           40.68N 95.86W
08/06/2011  M60 MPH          OTOE               NE   AWOS

            MEASURED AT NEBRASKA CITY AIRPORT.

&&

BMAYES
Local storm report, Aug 6, 9:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
907 PM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     LINCOLN                 40.82N 96.69W
08/06/2011                   LANCASTER          NE   AMATEUR RADIO

            36 INCH TREE DOWN ON POWER LINES AND A HOUSE ON S 16TH ST
            BETWEEN SMITH AND BURKE.

&&

BMAYES
Local storm report, Aug 6, 9:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
908 PM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     LINCOLN                 40.82N 96.69W
08/06/2011                   LANCASTER          NE   AMATEUR RADIO

            TREE ON A HOUSE ON 48TH ST SOUTH OF RANDOLPH.

&&

BMAYES
Local storm report, Aug 6, 9:09 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
909 PM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     LINCOLN                 40.82N 96.69W
08/06/2011                   LANCASTER          NE   AMATEUR RADIO

            TREE ON POWER LINES ON B ST.

&&

BMAYES
Local storm report, Aug 6, 9:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
910 PM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     LINCOLN                 40.82N 96.69W
08/06/2011                   LANCASTER          NE   AMATEUR RADIO

            TREE ACROSS A CAR ON S 10TH AND LAKE ST.

&&

BMAYES

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:11 PM CDTSevere Thunderstorm WarningOAXSaline, Seward49 min
Aug 6, 7:19 PM CDTSevere Thunderstorm WarningOAXBoone26 min
Aug 6, 7:40 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline, Seward50 min
Aug 6, 7:43 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte47 min
Aug 6, 7:44 PM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce46 min
Aug 6, 7:48 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy, Saunders42 min
Aug 6, 8:24 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy51 min
Aug 6, 8:28 PM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Otoe47 min
Aug 6, 8:29 PM CDTSevere Thunderstorm WarningOAXColfax, Platte19 min
Aug 6, 8:54 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe36 min
Aug 6, 9:04 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Platte, Saunders41 min
Aug 6, 9:30 PM CDTSevere Thunderstorm WarningOAXButler, Dodge, Douglas, Lancaster, Saunders, Seward45 min
Aug 6, 9:35 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Wayne40 min
Aug 6, 9:43 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Lancaster, Otoe, Sarpy, Saunders and 1 more47 min
Aug 6, 10:11 PM CDTSevere Thunderstorm WarningOAXCass, Otoe49 min
Aug 7, 12:02 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe, Sarpy, Saunders43 min
Aug 7, 12:07 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Saline, Saunders, Seward38 min
Aug 7, 12:45 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe45 min
Aug 7, 2:54 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe51 min
Aug 7, 3:46 AM CDTSevere Thunderstorm WarningOAXNemaha44 min
Aug 7, 4:19 AM CDTSevere Thunderstorm WarningOAXRichardson41 min
Aug 7, 10:11 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.